Format

Send to

Choose Destination
N Z Med J. 2005 Dec 16;118(1227):U1784.

Toxic effects of BZP-based herbal party pills in humans: a prospective study in Christchurch, New Zealand.

Author information

1
Emergency Department, Christchurch Hospital, Christchurch. Paul.Gee@cdhb.govt.nz

Abstract

AIM:

This study describes patterns of human toxicity related to the use of 1-benzylpiperazine (BZP)-based 'herbal party pills'.

METHODS:

From 1 April 2005 to 1 September 2005 all presentations associated with party pill use were captured on a prospective data collection form.

RESULTS:

There were 61 patients who presented on 80 occasions to the Emergency Department of Christchurch Hospital, New Zealand. Patients with adverse effects took an average of 4.5 tablets/capsules. Patients with mild to moderate toxicity experienced symptoms such as insomnia, anxiety, nausea, vomiting, palpitations, dystonia, and urinary retention. Some adverse reactions persisted up to 24 hours after ingestion. Fifteen toxic seizures were recorded. Two patients suffered life-threatening toxicity with status epilepticus and severe respiratory and metabolic acidosis.

CONCLUSIONS:

Herbal party pills have been sold without regulation since 2000, and are now widely used by young New Zealanders. The principal ingredient of these pills is 1-benzylpiperazine (BZP). They appear to have a narrow safety margin when used recreationally by some humans, possibly because of intrinsic pharmacodynamic properties, self-dosing variability, or genetic polymorphism. Those with seizure disorders or coronary disease should avoid BZP as should those taking prescription sympathomimetics or anticholinergics. Coingestion with MDMA or amphetamine should also be cautioned against. The results of this study indicate that BZP can cause unpredictable and serious toxicity in some individuals. Furthermore, the results of this study should be carefully considered in any discussion on the legal status of piperazine-based party pills.

PMID:
16372033
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center